Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 22, NWS Milwaukee, WI

May 12, 2004Green Lake County, Marquette County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at May 12, 2004, 5:49 PM CDT for Green Lake County, Marquette County, Wisconsin. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2004, 5:49 PM CDT (22:49 UTC)
Expired
May 12, 2004, 6:30 PM CDT
In force
41 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

Counties Green Lake County, WI, Marquette County, WI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.8 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2004-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2004-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
127 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
1117 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

696 
WUUS53 KMKX 122249
SVRMKX
WIC047-077-122330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
549 PM CDT WED MAY 12 2004

THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARQUETTE COUNTY IN SOUTH CENTRAL WISCONSIN
  GREEN LAKE COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 630 PM CDT

* AT 549 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS LOCATED 7 MILES SOUTHWEST OF MONTELLO 13 MILES
  NORTH OF PORTAGE...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MONTELLO BY 555 PM CDT.
  PRINCETON BY 610 PM CDT.
  GREEN LAKE BY 620 PM CDT.
  BERLIN BY 630 PM CDT.

HAIL UP TO ONE INCH IN DIAMETER AND WINDS OF 60 MILES AN HOUR 
ARE EXPECTED FROM THESE STORMS. SEEK SHELTER IN A STURDY STRUCTURE 
UNTIL THE STORM HAS PASSED.

LAT...LON 4375 8961 4362 8944 4382 8890 4402 8892
          4398 8957

$$

HENTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:05 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, May 12, 3:05 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
305 PM CDT WED MAY 12 2004

.DISCUSSION...FORECAST FOCUS ON SEVERE WEATHER POTENTIAL INTO THIS
EVENING...RAINFALL AND POSSIBLE HEAVY RAINFALL POTENTIAL THROUGH
FRIDAY.

STRONG SURFACE COLD FRONT...CURRENTLY PRODUCING CONVECTION FROM
EASTERN MINNESOTA...PROGGED BY MODELS TO SLOWLY PROPAGATE EAST INTO
WESTERN WISCONSIN BY 00Z THURSDAY. AHEAD OF THIS FEATURE...SUBTLE
SURFACE CONFLUENT BOUNDARIES WERE COMBINING WITH AN APPROACHING
VORTICITY MAXIMUM FROM NORTHEAST MISSOURI...TO PRODUCE SCATTERED
THUNDERSTORMS EAST OF THE QUAD CITIES AREA. A FEW SHOWERS WERE
FORMING ACROSS THE SOUTHWEST CWA...BUT WERE NOT HOLDING TOGETHER FOR
TOO LONG. AS THE VORTICITY MAXIMUM APPROACHES...THE BETTER DEEP-
LAYER SYNOPTIC LIFT FROM IT SHOULD BE ABLE TO HELP BETTER SUSTAIN ANY
CELLS THAT FORM IN THE CWA INTO EARLY THIS EVENING.

THE INSTABILITY IS HERE...WITH 100MB MIXED LAYER CAPES ESTIMATED TO
BE 1000-1500 J/KG. RUC SOUNDINGS INDICATE THAT THE ATMOSPHERE IS
MIXED OUT AND UNCAPPED...WHICH SHOULD HELP CONVECTIVE CELLS BECOME
MORE NUMEROUS BY LATE AFTERNOON. HOWEVER...THE WIND SHEAR IS MARGINAL
AT BEST...WITH 0-6 KM SHEAR VALUES OF 20-30KT. DOWNDRAFT CAPES OF
500-1000 J/KG COULD PRODUCE ISOLATED MARGINAL SEVERE WINDS...AND WET
BULB ZERO VALUES AROUND 10KFT COULD BRING A MARGINAL SEVERE HAIL
HAZARD. HOWEVER...AM NOT OPTIMISTIC THAT THE WEAK SHEAR WILL BE ABLE
TO SUPPORT STORMS LONG ENOUGH TO PRODUCE ANYTHING MORE THAN SOME
HEAVY RAINFALL.

WILL STILL GO WITH CATEGORICAL POPS FOR TONIGHT...AS SURFACE COLD
FRONT SLOWLY PROPAGATES INTO CWA...AND STALLS ACROSS THE CWA LATER
TONIGHT. HEAVY RAINFALL BECOMES A CONCERN FOR TONIGHT AND AGAIN
THURSDAY AFTERNOON THROUGH FRIDAY...AS STALLED SURFACE BOUNDARY
COMBINES WITH PARALLEL SOUTHWEST STEERING FLOW ALOFT...AND FAIRLY
HIGH PRECIPITABLE WATER VALUES OF AROUND 1.5 INCHES. ALSO...THE GFS
MODEL...WHICH HAS HANDLED FEATURES WITH THIS SYSTEM THE BEST OVER
THE PAST FEW DAYS...HAS A SURFACE LOW PROPAGATING ALONG THE BOUNDARY
THURSDAY NIGHT AND FRIDAY. THIS SHOULD COMBINE WITH GOOD
FRONTOGENETIC LIFT FROM A STRENGTHENING 850MB BAROCLINIC ZONE...WHICH
WILL BE CROSSING THE CWA ON FRIDAY.

LOOKING AT FORECAST SOUNDINGS FROM THE RUC AND GFS...MBE VELOCITIES
INDICATE A SLOW BACKWARDS PROPAGATION OF ANY STORMS AND RAIN AREAS
TONIGHT...AND AGAIN THURSDAY AFTERNOON THROUGH EARLY FRIDAY...A SIGN
OF BACKBUILDING POTENTIAL. ALL IN ALL...WITH FLASH FLOOD GUIDANCE
VALUES STILL IN THE 2-3 INCHES PER HOUR RANGE...AND AREA RIVERS STILL
ABLE TO TAKE MORE RAINFALL BEFORE ANY WIDESPREAD FLOOD HAZARD
DEVELOPS...WILL JUST MENTION HEAVY RAINFALL IN ZONES...AND WILL HOLD
OFF ON ANY FLOOD OR HYDROLOGIC ADVISORIES FOR NOW. WILL STILL GO WITH
LIKELY POPS THROUGH FRIDAY.

SURFACE ANTICYCLONE FINALLY BUILDS INTO THE CWA FRIDAY NIGHT AND
SATURDAY...BRINGING AN END TO THE RAIN. COLD AIR ADVECTION
BRINGS COOLER TEMPERATURES FOR THE REST OF THE WEEKEND.

&&

.MKX...NONE.

WOOD
Hazardous weather outlook, May 12, 4:37 AM CDT, 13 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
437 AM CDT WED MAY 12 2004

WIZ046-047-051-052-056>060-062>072-131000-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
437 AM CDT WED MAY 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. DAMAGING THUNDERSTORM WINDS AND LARGE HAIL ARE POSSIBLE.
DUE TO THE WIDESPREAD AND LOCALLY HEAVY RAIN THAT FELL OVER THE PAST
5 DAYS OR SO...THERE IS NOW A RISK THAT ANY SLOW MOVING THUNDERSTORMS
MAY CAUSE URBAN AND SMALL STREAM FLOODING OR EVEN  FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE LIKELY THURSDAY INTO FRIDAY. LOCAL URBAN FLOODING
OR FLASH FLOODING IS STILL A RISK.  DRY WEATHER SHOULD RETURN FOR
SATURDAY THROUGH MONDAY WITH A CHANCE OF THUNDERSTORMS AGAIN MONDAY
NIGHT INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS MAY BE NEEDED THIS AFTERNOON AND EVENING.

DAVIS

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 5:07 PM CDTSpecial Marine WarningMKX113 min
May 12, 5:07 PM CDTSpecial Marine WarningMKX113 min
May 12, 6:31 PM CDTSevere Thunderstorm WarningMKXFond du Lac44 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.